Advances in Operator Theory

Perturbation of minimum attaining operators

Jadav Ganesh, Golla Ramesh, and Daniel Sukumar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove that the minimum attaining property of a bounded linear operator on a Hilbert space $H$ whose minimum modulus lies in the discrete spectrum, is stable under small compact perturbations. We also observe that given a bounded operator with strictly positive essential minimum modulus, the set of compact perturbations which fail to produce a minimum attaining operator is smaller than a nowhere dense set. In fact, it is a porous set in the ideal of all compact operators on $H$. Further, we try to extend these stability results to perturbations by all bounded linear operators with small norm and obtain subsequent results.

Article information

Adv. Oper. Theory Volume 3, Number 3 (2018), 473-490.

Received: 10 August 2017
Accepted: 20 December 2017
First available in Project Euclid: 7 February 2018

Permanent link to this document

Digital Object Identifier

Primary: 47B07: Operators defined by compactness properties
Secondary: 47A10: Spectrum, resolvent 47A55: Perturbation theory [See also 47H14, 58J37, 70H09, 81Q15] 47B65: Positive operators and order-bounded operators

minimum modulus spectrum essential spectrum porous set


Ganesh, Jadav; Ramesh, Golla; Sukumar, Daniel. Perturbation of minimum attaining operators. Adv. Oper. Theory 3 (2018), no. 3, 473--490. doi:10.15352/aot.1708-1215.

Export citation


  • S. K. Berberian, The Weyl spectrum of an operator, Indiana Univ. Math. J. 20 (1970/1971), 529–544.
  • S. J. Bernau, The spectral theorem for normal operators, J. London Math. Soc. 40 (1965), 478–486.
  • R. Bouldin, The essential minimum modulus, Indiana Univ. Math. J. 30 (1981), no. 4, 513–517.
  • R. Bouldin, Approximation by operators with fixed nullity, Proc. Amer. Math. Soc. 103 (1988)no. 1.
  • R. Bouldin, Approximating Fredholm operators on a nonseparable Hilbert space, Glasgow Math. J. 35 (1993), no. 2, 167–178.
  • N. L. Carothers, Real analysis, Cambridge University Press, Cambridge, 2000.
  • X. Carvajal and W. Neves, Operators that attain their minima, Bull. Braz. Math. Soc. (N.S.) 45 (2014), no. 2, 293–312.
  • J. B. Conway, A course in functional analysis, second edition, Graduate Texts in Mathematics, 96, Springer, New York, 1990.
  • J. Ganesh, G. Ramesh, and D. Sukumar, A characterization of absolutely minimum attaining operators, Preprint.
  • H. A. Gindler and A. E. Taylor, The minimum modulus of a linear operator and its use in spectral theory, Studia Math. 22 (1962/1963), 15–41.
  • I. Gohberg, S. Goldberg, and M. A. Kaashoek, Classes of linear operators. Vol. I, Operator Theory: Advances and Applications, 49, Birkhäuser, Basel, 1990.
  • P. R. Halmos, A Hilbert space problem book, second edition, Graduate Texts in Mathematics, 19, Springer, New York, 1982.
  • W. B. Johnson and J. Lindenstrauss, Handbook of the geometry of Banach spaces. Vol. 2, North-Holland, Amsterdam, 2003.
  • J. Kover, Compact perturbations and norm attaining operators, Quaest. Math. 28 (2005), no. 4, 401–408.
  • J. Kover, Perturbations by norm attaining operators, Quaest. Math. 30 (2007), no. 1, 27–33.
  • C. S. Kubrusly, The elements of operator theory, second edition, Birkhäuser/Springer, New York, 2011.
  • S. H. Kulkarni and G. Ramesh, On the denseness of minimum attaining operators, Oper. Matrices (to appear), arxiv.1609.06869.
  • G. Ramesh, Structure theorem for $\mathcal {AN}$-operators, J. Aust. Math. Soc. 96 (2014), no. 3, 386–395.
  • M. Reed and B. Simon, Methods of modern mathematical physics. I, second edition, Academic Press, Inc., New York, 1980.
  • K. Schmüdgen, Unbounded self-adjoint operators on Hilbert space, Graduate Texts in Mathematics, 265, Springer, Dordrecht, 2012.
  • A. E. Taylor and D. C. Lay, Introduction to functional analysis, reprint of the second edition, Krieger, Melbourne, FL, 1986.
  • L. Zajíček, Small non-$\sigma$-porous sets in topologically complete metric spaces, Colloq. Math. 77 (1998), no. 2, 293–304.